Edinburgh Research Explorer

Type I interferon causes thrombotic microangiopathy by a dose-dependent toxic effect on the microvasculature

Research output: Contribution to journalArticle

  • David Kavanagh
  • Alexa Jury
  • Jac Williams
  • Neil Scolding
  • Chris Bellamy
  • Claudia Gunther
  • Daniel P Gale
  • Yashpal S Kanwar
  • Holly Buist
  • James Overell
  • Oliver Flossmann
  • Mark Blunden
  • Eric P Meyer
  • Thomas Krucker
  • Stephen J W Evans
  • Iain L Campbell

Related Edinburgh Organisations

Access status

Open

Documents

  • Download as Adobe PDF

    Rights statement: This is the author's peer-reviewed manuscript as accepted for publication

    Accepted author manuscript, 1 MB, PDF-document

    License: Creative Commons: Attribution (CC-BY)

Original languageEnglish
JournalBlood
DOIs
StatePublished - 23 Sep 2016

Abstract

Many drugs have been reported to cause thrombotic microangiopathy (TMA), yet evidence supporting a direct association is often weak. In particular TMA has been reported in association with recombinant type I interferon therapies, with recent concern regarding the use of interferon in multiple sclerosis patients. However a causal association has yet to be demonstrated. Here we adopt a combined clinical and experimental approach to provide evidence of a such an association between type I interferon and TMA. We show the clinical phenotype of cases referred to a national centre is uniformly consistent with a direct dose-dependent drug-induced TMA. We then show that dose-dependent microvascular disease is seen in a transgenic mouse model of interferon toxicity. This includes specific microvascular pathological changes seen in patient biopsies, and is dependent on transcriptional activation of the interferon response through the type I interferon receptor (IFNAR). Together our clinical and experimental findings provide evidence of a causal link between type I interferon and thrombotic microangiopathy. As such, recombinant type I interferon therapies should be stopped at the earliest stage in patients who develop this complication, with implications for risk mitigation.

ID: 28439857